Maryland, 2019Hail and Damaging Winds in Maryland, August 22, 2019
August 22, 2019 · NWS LWX · 18 events in 6 counties and zones
Hot and humid conditions overspread the area on August 22nd ahead of an approaching cold front and upper level trough. This warmth and humidity allowed for the|development of significant amounts of instability by the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot and humid conditions overspread the area on August 22nd ahead of an approaching cold front and upper level trough. This warmth and humidity allowed for the|development of significant amounts of instability by the afternoon hours. Convection during the afternoon and evening hours was initially focused along a remnant mesoscale convective system across central Virginia. However, additional areas of development occurred as upper level energy from Kentucky and West Virginia moved eastward and into the region and the cold front moved southeastward from Pennsylvania. Some of the thunderstorms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 22, 1:42 PM EST, 3 hours 22 minutes earlier.
Area forecast discussion, Aug 22, 1:42 PM EST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
242 PM EDT Thu Aug 22 2019
.SYNOPSIS...
A cold front will cross the area late tonight into Friday, then
move into the Carolinas over the weekend. Canadian high
pressure will build north of the region over the weekend as low
pressure forms off the southeast coast and slides by near or
east of the area Monday into Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Hot and humid conditions exist out there again today ahead of
an approaching cold front and upper level trough. High
temperatures will peak in the low to mid 90s, with heat index
values from the mid 90s to low 100s. This warmth/humidity will
allow for the development of 1000-1500 J/KG of MLCAPE by later this
afternoon, although it will remain largely capped for much of
the afternoon hours.
There is currently ongoing convection across portions of central
and western VA which developed off a remnant MCS from earlier
this morning. This will progress eastward across portions of
central VA over the next several hours. Another focus for
possible convective activity across the region will then be
some upper level energy moving east- northeastward out of
KY/WV early this afternoon, which will cross the region during
the evening hours. Convective allowing models are not in sound
agreement with its evolution, but there is potential for
additional scattered convection during the evening hours,
possibly across the metros. A third focus may then present
itself as the cold front moves southeastward from PA late this
evening, with portions of eastern WV and northern/central MD
having the chance at scattered showers/thunderstorms. Given the
MLCAPE mentioned above, in addition to large amounts of DCAPE
(>1000 J/KG), and 20-30 knots of effective shear, some isolated
severe thunderstorms are possible, with localized damaging winds
likely the greatest threat, but it is a marginal/conditional
threat.
Some scattered showers will likely linger overnight across
portions of the region as the front slowly moves southward. Lows
will range through the 60s to low 70s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The front will continue its track southward through the day
Friday and likely be nearing the NC/VA border by the evening.
However strong southwest flow will remain aloft with upper
level energy traversing the region, so rain showers are likely,
especially across central/western VA, into the mid afternoon
hours. A few thunderstorms with locally heavy rain are possible
as well. Otherwise, mostly cloudy skies and cooler temperatures
are expected. Highs from the upper 70s to around 80F.
Cool and dry air will continue its progression southward into
the region Friday night. Lows will drop into the upper 50s to
mid 60s.
A ridge of high pressure will be in control on Saturday with
mostly sunny skies and highs in the upper 70s to low 80s. Lows
Saturday night will once again be in the upper 50s to mid 60s.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
High pressure will be set up across the northeast on Sunday,
resulting in relatively dry and cooler than average temperatures.
Highs will only reach the upper 70s/low 80s. With a departing upper
low, and onshore low-level flow, can't rule out a shower or some
drizzle on Sunday.
On Monday and Tuesday, the forecast is a bit murky at this point.
Ridging along the eastern seaboard will lead to the formation of a
stationary front along the east coast. Meanwhile, a weak wave of low
pressure will be moving out of the Caribbean and up the southeastern
coast Sunday into Monday, resulting in the formation of a surface
low pressure system somewhere along the southeast coast. This is
actually the disturbance that the National Hurricane Center has
outlooked for potential development along the east coast. Then, it
is all a matter of where this low tracks, and what form the low
takes. The GFS brings the low relatively close the Delmarva
Peninsula, meaning more rain for our eastern zones. Meanwhile, the
Euro keeps the low farther offshore, but still brings a chance for
showers to eastern areas due to onshore surface flow. To sum this
up, there is a lot of uncertainty in this portion of the forecast
until we start to see the pieces fall into place, which just hasn't
happened yet. But depending on how this coastal low develops (still
some uncertainty if it will become tropical/subtropical in nature),
and which direction it moves, the forecast could change drastically
in the coming days. For now, will keep chance POPs in the forecast,
with a slight potential for some embedded thunderstorms. Monday and
Tuesday should remain near to slightly below average in terms of
temperatures, with highs in the low 80s.
On Wednesday, showers and thunderstorm chances increase due to an
approaching cold front. This should also push the coastal low off to
the north and east (if it does indeed track up our way). Regardless,
yet another afternoon with showers and storms across the region.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Mainly VFR is expected through today and tonight. Isolated to
scattered showers and thunderstorms are possible this afternoon
and evening. A cold front will then cross the area late tonight
into early Friday with additional chances for showers and
possibly some MVFR stratus. High pressure builds for the
weekend with VFR returning.
VFR conditions expected on Monday. A passing shower or light drizzle
may pass over a terminal, primarily in the vicinity of BWI/MTN/DCA,
but shouldn't cause any real issues.
Monday is a bit more tricky, with the potential for a coastal low
riding up the east coast. For now, thinking it is more likely that
we see primarily VFR conditions. However, if some of the guidance is
correct, we could see a prolonged period of sub-VFR conditions late
Monday into Tuesday. For now, leaning with the drier side of
guidance.
&&
.MARINE...
Gusty showers and thunderstorms are possible late today or this
evening and may require SMWs. Otherwise sub-SCA conditions are
expected through tonight and Friday. Winds will increase out of
the north late Friday and Friday night and SCA conditions are
possible late Friday and Saturday.
A stiff easterly to northeasterly flow along the Chesapeake Bay will
bring us close to SCA criteria on both Sunday and Monday afternoon.
Monday is a little more uncertain, as a coastal low may pass nearby,
which could result in stronger winds. Right now, keeping things
close to SCA criteria.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...CJL
AVIATION...MM/CJL
MARINE...MM/CJL
Hazardous weather outlook, Aug 22, 12:34 PM EST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
134 PM EDT Thu Aug 22 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
134 PM EDT Thu Aug 22 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
An isolated severe thunderstorm or two with damaging wind gusts is
possible late this afternoon into this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-231000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
134 PM EDT Thu Aug 22 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
An isolated severe thunderstorm or two with damaging wind gusts is
possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 22, 3:25 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
425 PM EDT THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM TSTM WND DMG 3 N ARRINGTON 37.72N 78.90W
08/22/2019 NELSON VA 911 CALL CENTER
MULTIPLE TREES REPORTED DOWN NEAR RT. 29 BETWEEN THE
OAKRIDGE AND FRESH WATER COVE AREAS.
&&
EVENT NUMBER LWX1905870
JMGLocal storm report, Aug 22, 3:26 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
426 PM EDT THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM TSTM WND DMG CHARLOTTESVILLE 38.04N 78.49W
08/22/2019 CITY OF CHARLOTTES VA 911 CALL CENTER
SEVERAL CALLS OF TREES AND WIRES DOWN IN AND NEAR THE
CITY OF CHARLOTTESVILLE.
&&
EVENT NUMBER LWX1905871
DHLocal storm report, Aug 22, 3:27 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
427 PM EDT THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND DMG CHARLOTTESVILLE 38.04N 78.49W
08/22/2019 CITY OF CHARLOTTES VA 911 CALL CENTER
SEVERAL CALLS OF TREES AND WIRES DOWN IN AND NEAR THE
CITY OF CHARLOTTESVILLE. CORRECTED EVENT TIME.
&&
CORRECTED EVENT TIME...REMARKS
EVENT NUMBER LWX1905871
DHLocal storm report, Aug 22, 4:02 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
502 PM EDT THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 1 W SCOTTSVILLE 37.80N 78.51W
08/22/2019 ALBEMARLE VA BROADCAST MEDIA
TREES DOWN NEAR SCOTTSVILLE.
&&
EVENT NUMBER LWX1905872
DHLocal storm report, Aug 22, 4:03 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
503 PM EDT THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TSTM WND DMG 5 E NORWOOD 37.64N 78.72W
08/22/2019 NELSON VA 911 CALL CENTER
RAILROAD POLE KNOCKED OVER. SEVERAL TREES DOWN IN AREA.
&&
EVENT NUMBER LWX1905873
DHLocal storm report, Aug 22, 4:37 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
537 PM EDT THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM TSTM WND DMG 3 WNW WOODRIDGE 37.91N 78.48W
08/22/2019 ALBEMARLE VA BROADCAST MEDIA
MULTIPLE TREES DOWN ALONG PRESIDENTS ROAD NEAR
SCOTTSVILLE. CORRECTED EVENT TIME.
&&
CORRECTED EVENT TIME...LOCATION...REMARKS
EVENT NUMBER LWX1905872
DHThunderstorm Wind, Washington
- When
- August 22, 5:04 PM EST
- Where
- Washington County, 1.38 mi N of Chewsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.670, -77.630
A tree was blown down on Little Antietam Road near Serenity Drive.
Thunderstorm Wind, Washington
- When
- August 22, 5:09 PM EST
- Where
- Washington County, 0.69 mi N of Cavetown
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.660, -77.580
A 51-knot (59 mph) wind gust was measured at Smithsburg Middle School.
Thunderstorm Wind, Washington
- When
- August 22, 5:12 PM EST
- Where
- Washington County, 0.87 mi NE of Cavetown
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.660, -77.570
Numerous trees were blown down in the Smithsburg area.
Thunderstorm Wind, Frederick
- When
- August 22, 5:15 PM EST
- Where
- Frederick County, 0.87 mi NE of Foxville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.640, -77.490
Multiple trees were blown down along MD-77 Foxville Road near Tower Road.
Thunderstorm Wind, Frederick
- When
- August 22, 5:20 PM EST
- Where
- Frederick County, 1.74 mi ESE of Foxville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.620, -77.470
Multiple trees were blown down on Catoctin Mountain Road near William Houck Drive.
Hail, Frederick
- When
- August 22, 5:29 PM EST
- Where
- Frederick County, 1.06 mi E of Thurmont
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.620, -77.400
Golf ball-sized hail (1.75 in diameter) was reported near Thurmont Elementary School.
Thunderstorm Wind, Frederick
- When
- August 22, 5:29 PM EST
- Where
- Frederick County, 0.69 mi S of Jimtown
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.590, -77.400
Numerous large trees, wires, and poles were blown down near the intersection of Hessong Bridge Road and Blue Mountain Road.
Thunderstorm Wind, Frederick
- When
- August 22, 5:45 PM EST
- Where
- Frederick County, 0.53 mi E of Woodsboro
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.530, -77.310
Numerous trees were blown down on Copper Oaks Drive. Another tree fell onto a car on Second Street.
Thunderstorm Wind, Frederick
- When
- August 22, 5:50 PM EST
- Where
- Frederick County, 0.69 mi N of Johnsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.540, -77.230
A tree was blown down blocking MD-75 Green Valley Road near Handboard Road.
Thunderstorm Wind, Carroll
- When
- August 22, 5:52 PM EST
- Where
- Carroll County, Union Bridge
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.570, -77.180
An open-faced pole barn was blown down.
Thunderstorm Wind, Carroll
- When
- August 22, 6:11 PM EST
- Where
- Carroll County, 1.48 mi SSW of Gunpowder
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.700, -76.840
Trees were blown down on Alesia Lineboro Road.
Thunderstorm Wind, Carroll
- When
- August 22, 6:29 PM EST
- Where
- Carroll County, 0.87 mi SW of Sams Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.490, -77.110
A tree was blown down along Sams Creek Road.
Thunderstorm Wind, Harford
- When
- August 22, 7:25 PM EST
- Where
- Harford County, 0.87 mi SE of Clayton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.420, -76.320
A tree was blown down blocking part of Harford Square Drive near Hanson Road.
Thunderstorm Wind, Montgomery
- When
- August 22, 7:30 PM EST
- Where
- Montgomery County, 0.87 mi SE of Clopper
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.140, -77.220
Multiple trees and wires were blown down in the Germantown, Gaithersburg, Montgomery Village area.
Thunderstorm Wind, Montgomery
- When
- August 22, 7:35 PM EST
- Where
- Montgomery County, 0.87 mi SE of Laytonsville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 39.210, -77.140
Several reports of trees being blown down were received in the Laytonsville and Sandy Springs area.
Thunderstorm Wind, Harford
- When
- August 22, 7:35 PM EST
- Where
- Harford County, 0.69 mi S of Sewell
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.460, -76.250
Several large trees were blown down in the Abingdon area.
Thunderstorm Wind, Anne Arundel
- When
- August 22, 8:25 PM EST
- Where
- Anne Arundel County, Earleigh Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.100, -76.550
A tree was blown down at the intersection of MD-648 and Magothy Bridge Road.
Thunderstorm Wind, Anne Arundel
- When
- August 22, 8:25 PM EST
- Where
- Anne Arundel County, Solley
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.170, -76.570
Trees, wires, and poles were blown down near the intersection of Marley Neck Boulevard and Creekside Village Boulevard.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Nebraska, August 22 to 31, 2019$18 million · 1.25 in hail · 11 events
- Rip Current in Illinois, August 22, 20191 death · 1 event
- Damaging Winds and Lightning Strike in North Carolina, August 22, 2019$207,000 · 51 kt wind · 19 events
- Damaging Winds in New York, August 22, 2019$104,000 · 61 kt wind · 26 events
- Damaging Winds in Virginia, August 22, 2019$78,000 · 65 kt wind · 19 events
- Damaging Winds in Virginia, August 22, 2019$36,000 · 52 kt wind · 19 events
- Heat in Arizona, August 22, 20194 injured · 1 event
- Flash Flood and Flood in Oklahoma, August 22 to 23, 2019$22,000 · 1.75 in hail · 10 events
- Wildfire in California, August 22 to 26, 20193 injured · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 22, 201950 kt wind · 18 events
- Damaging Winds and Lightning Strike in North Carolina, August 22, 20191 injured · $10,000 · 55 kt wind · 8 events
- Damaging Winds in New Jersey, August 22, 201950 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850199, 850219, 850201, 850202, 850203, 850200, 850204, 850205, 850206, 850207, 850209, 850208, 850212, 850210, 850214, 850215, 850217, 850218.